Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 94, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 2004, 5:52 PM MDT for Fremont County, Colorado. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 5:52 PM MDT (23:52 UTC)
- Expired
- Jun 24, 2004, 7:00 PM MDT
- In force
- 68 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 3410 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 242352 SVRPUB COC043-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 551 PM MDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREMONT COUNTY IN CENTRAL COLORADO * UNTIL 700 PM MDT * AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS IN THE VICINITY OF THE ROYAL GORGE...AND WAS MOVING EAST AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE... ROYAL GORGE THROUGH 600 PM MDT CANON CITY BY 630 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3859 10548 3842 10544 3843 10503 3864 10494 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:26 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 24, 2:26 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 226 PM MDT THU JUN 24 2004 .SHORT TERM... (TONIGHT AND FRIDAY) COLD FRONT CURRENTLY SURGING SOUTHWARD ACROSS SOUTHEAST COLORADO. NARROW AXIS OF 50 DEW POINTS ALONG FRONT WILL LIE ACROSS SOUTHEAST CORNER OF FCST AREA BY 00Z. CAPES IN THIS REGION OF AROUND 1000-1500 J/KG...LIS OF -3 TO -4...AND 0-6KM SHEARS AROUND 35 KTS WILL SUPPORT ISOLATED SEVERE THREAT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. QUITE A BIT OF CIN NORTH OF THE FRONT THOUGH...AS LOWER LEVELS COOL AND STABILIZE AND DRIER AIR MOVES INTO THE REGION. THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS SHOULD DECREASE IN INTENSITY AS THEY MOVE OFF THE MOUNTAINS OVER TOP THE MORE STABLE AIR TO THE NORTH FRONTAL BOUNDARY WILL SHIFT SOUTH OF THE AREA BY THIS EVENING...WITH LATEST 18Z MESO-ETA RUN NOW KEEPING THE BEST AXIS OF PRECIPITATION FURTHER SOUTH ACROSS THE TX PANHANDLE AND NORTHEAST NM. WILL PROBABLY DECREASE POPS SOME ACROSS NORTHERN SECTIONS OF THE FCST AREA...BUT WILL KEEP SOME ISOLATED POPS ACROSS SOUTHEAST SECTIONS OVERNIGHT CLOSER TO FRONTAL BOUNDARY. FRIDAY...LOOKS LIKE A DAY 2 SEVERE EVENT. SOUTHEAST LOW LVL FLOW BRINGS BACK 50 DEW POINTS. MORNING CLOUDS MAY DELAY SURFACE BASED HEATING...BUT BOTH ETA AND GFS INDICATE A WEAK SHORTWAVE MOVING ACROSS THE AREA IN NORTHWEST FLOW ALOFT. MESO-ETA SHOWING CAPES OF UP TO 1600 J/KG AND 0-6KM SHEARS OF 25-30KTS. SHEARS SEEM A BIT ON THE LIGHT SIDE FOR SUPERCELLS...HOWEVER IF SURFACE WINDS PULL AROUND TO A MORE EASTERLY DIRECTION ALONG THE ARKANSAS RIVER VALLEY...THEN SHEARS WOULD BE STRONGER THAN THIS. THUS...SVR POTENTIAL LOOKS PRETTY GOOD...AND COULDNT RULE OUT POTENTIAL FOR AN ISOLATED TORNADO. .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) FRIDAY AFTN ACTIVITY SHOULD CONGEAL INTO AN MCS SOMEWHERE ACROSS EITHER SOUTHEAST COLORADO...OR THE TX/OK PANHANDLES. MODELS DIFFER IN EXACT POSITION...SO PLAN TO BROAD BRUSH SOME SCATTERED POPS ACROSS SOUTHEAST PLAINS...AND KEEP ACTIVITY GOING THROUGH THE NIGHT. CURRENT GRIDS LOOK PRETTY GOOD. MESO-ETA DEVELOPS SURFACE LOW ACROSS ACROSS SOUTHERN FOOTHILLS...WHICH TRIES TO LIFT OUT MOISTURE TO THE NORTHEAST. BASED ON PAST HISTORY...THINK THIS IS A BIT OPTIMISTIC AND THAT MOISTURE WILL STAY IN PLACE...ESPECIALLY ALONG/NORTH OF THE ARKANSAS RIVER VALLEY. THIS WITH CLOUDS CLEARING OFF MORE QUICKLY ON SATURDAY...AND CONVERGENCE ALONG SFC TROF AXIS...SHOULD GET THUNDERSTORMS GOING. THIS COULD BE ANOTHER POTENTIAL SEVERE DAY AS CAPES ARE AROUND 1000 J/KG AND SUFFICIENT DEEP LAYER SHEAR. THING THAT MAY KILL SVR CHANCES WILL BE TIMING OF NEXT COLD FRONT...WHICH IF IT SURGES IN TOO QUICKLY MAY STABILIZE THE LOWER LEVELS. RIGHT NOW...APPEARS FRONT WILL STAY TO THE NORTH...AND SURGE IN LATER IN THE EVENING...THUS SATURDAY COULD HAVE A PRETTY GOOD POTENTIAL FOR MORE SVR WEA. MORE OF THE SAME IN STORE FOR SUNDAY...WITH ANOTHER MCS DEVELOPING SOMEWHERE ACROSS SE CO...KS...OR TX/OK PANHANDLES. SUNDAY LOOKS A LITTLE COOLER WITH SCATTERED THUNDERSTORM POTENTIAL ONCE AGAIN WITH DEW POINTS IN THE 50S...EASTERLY LOW LVL FLOW...CAPES AROUND 1000-1500 J/KG. AS UPPER RIDGE SHIFTS EASTWARD...GFS INDICATES MORE MOISTURE ADVECTS NORTHWARD INTO WESTERN MTNS OF CWA. HARD TO TELL HOW ACCURATE THIS SCENARIO IS AS GFS IS ALSO BLOWING UP MCS ACROSS NRN NM/SAN LUIS VALLEY DUE TO POORER TERRAIN RESOLUTION. MAY HAVE TO INCREASE POPS FOR WESTERN AREAS...BUT WILL LET LATER SHIFTS TAKE A CLOSER LOOK AT THIS. UPPER PATTERN CHANGES BY MID WEEK AS RIDGE SHIFTS EASTWARD AND COLORADO COMES UNDER INFLUENCE OF DRIER SOUTHWEST FLOW ALOFT BY WED AND THURS. THIS SHOULD LEAD TO A WARMING AND DRYING PATTERN BY WED/THURS. ONLY SOME MINOR TWEAKS MADE TO EXTENDED PERIODS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 24, 7:02 AM MDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 702 AM MDT THU JUN 24 2004 COZ058>089-093>099-251300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 702 AM MDT THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE AREA. THUNDERSTORMS WHICH FORM ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS WILL PRODUCE LITTLE RAINFALL. OF THE THUNDERSTORMS WHICH DO DEVELOP ALONG THE EASTERN MOUNTAINS AND EASTERN PLAINS...ONE OR TWO MAY BE SEVERE PRODUCING HAIL AROUND AN INCH IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FOR FRIDAY THROUGH TUESDAY...A COLD FRONT SHOULD BE THROUGH EASTERN COLORADO AND TOWARDS THE EASTERN COLORADO MOUNTAINS BY FRIDAY MORNING. THIS FRONTAL BOUNDARY IS FORECAST TO REMAIN ACROSS...OR NEAR...EASTERN COLORADO AND BRING WITH IT AN INCREASE OF LOW LEVEL MOISTURE AND RELATIVELY COOLER TEMPERATURES. THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS EACH DAY...MAINLY ACROSS THE SOUTHEASTERN COLORADO MOUNTAINS AND PLAINS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS AROUND 50 MPH...AND LOCALLY HEAVY RAIN ON FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ON THE EASTERN PLAINS AFTER NOON. KC/METZE
In the hours before
Local storm report, Jun 24, 3:52 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 22 ESE WESTCLIFFE 38.01N 105.09W
06/24/2004 1.00 INCH CUSTER CO TRAINED SPOTTER
&&
JKHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:37 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 83 min |
| Jun 24, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 56 min |
| Jun 24, 3:33 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 57 min |
| Jun 24, 3:41 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 49 min |
| Jun 24, 5:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.